Format

Send to

Choose Destination
Retina. 2013 Jan;33(1):63-70. doi: 10.1097/IAE.0b013e318261e34b.

Effect of intravitreal triamcinolone acetonide on healing of retinal photocoagulation lesions.

Author information

1
Department of Ophthalmology, Stanford University, Stanford, California, USA.

Abstract

PURPOSE:

To evaluate the effect of intravitreal triamcinolone acetonide (TA) on healing of retinal photocoagulation lesions using drug and laser dosing typically employed in clinical practice.

METHODS:

Laser burns with a 267-μm retinal beam size at 532-nm wavelength were applied to 40 eyes of Dutch belted rabbits. Barely visible to intense lesions were produced with pulses of 5, 10, 20, and 50 milliseconds and power of 175 mW. Eyes received intravitreal injections of either 2 mg TA/50 μL or balanced salt solution administered either 1 week before or immediately after laser treatment. Lesion grades were assessed acutely ophthalmoscopically and by a masked observer histologically at 1, 3, 7, 30, and 60 days.

RESULTS:

Both TA groups demonstrated significant reduction in retinal thickness throughout follow-up compared with balanced salt solution groups (P < 0.001). The width of the lesions at 1 day after injection was not significantly different between groups. However, by 7 days, the lesions in balanced salt solution groups contracted much more than in the TA groups, especially the more intense burns, and this difference persisted to 2 months. The healing rate of the barely visible burns was not significantly affected by TA compared with the balanced salt solution control eyes.

CONCLUSION:

Triamcinolone acetonide injection previously or concurrently with photocoagulation significantly decreases laser-induced edema but interferes with lesions healing, thereby leaving wider residual scarring, especially persistent in more intense burns.

PMID:
23026846
DOI:
10.1097/IAE.0b013e318261e34b
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center